Wyoming, 2014High Wind in Wyoming, January 15 to 16, 2014
January 15 to 16, 2014 · NWS RIW · 2 events in 2 counties and zones
An upper level disturbance and tight pressure gradient associated with an approaching cold front helped to produce high wind across portions of northern Wyoming. The highest wind gusts were across the Cody Foothills on the morning of Wednesday, January 15.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and tight pressure gradient associated with an approaching cold front helped to produce high wind across portions of northern Wyoming. The highest wind gusts were across the Cody Foothills on the morning of Wednesday, January 15. A mesonet station south of Clark along State Highway 120 registered a wind gust of 83 mph. Also, an anemometer at the Park County Sheriff's Office in Cody peaked at 67 mph. Strong northwest wind was reported that evening and overnight in northern Johnson County behind the passage of the cold front. The ASOS at the Johnson County Airport in Buffalo reported a gust to 72 mph at 2112MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 15, 2:38 AM MST, 37 minutes earlier.
Area forecast discussion, Jan 15, 2:38 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MST WED JAN 15 2014
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
HIGH PRESSURE BUILDING INTO THE WEST AND A LEE SIDE TROUGH DIGGING
TO THE EAST WILL INCREASE THE PRESSURE GRADIENT ACROSS THE
STATE...THIS WILL INCREASE WIND SPEEDS FROM ROCK SPRINGS TO CASPER
AND OVER THE HIGHER ELEVATIONS AND ALONG THE CODY FOOTHILLS.
TEMPERATURES HAVE POPPED UP TO ABOUT 40 DEGREES ALREADY IN THE
CODY FOOTHILLS WHEREVER THE WIND IS BLOWING...EVEN IN FRESHLY SNOW
COVERED AREAS...SO HAVE TAKEN DOWN THE WINTER WEATHER ADVISORY FOR
BLOWING SNOW AS THAT THREAT HAS PASSED...BUT SOME AREAS ARE
GUSTING OVER 50 MPH AND THIS POSES A BLOWOVER RISK FOR LIGHT
TRAILERS AND HIGH PROFILE VEHICLES ALONG HIGHWAY 120 SO CAUTION
SHOULD STILL BE USED. THESE GUSTY WINDS WILL PERSIST THROUGH
MIDNIGHT.
NORTHWEST FLOW REMAINS ALOFT...WITH SOME GUSTS MIXING DOWN AT
TIMES INTO AREAS VULNERABLE TO NORTHWEST FLOW...LIKE THE UPPER
GREEN RIVER AND UPPER WIND RIVER BASINS. GENERALLY WIND SPEEDS IN
THESE AREAS WILL BE BETWEEN 15 AND 25 MPH WITH SOME GUSTS TO 35
MPH...SOME OF THE MORE WIND PRONE AREAS COULD SEE GUSTS OVER 40 MPH.
A DRY COLD FRONT GRAZES THE NORTHEASTERN PORTION OF THE FORECAST
AREA TONIGHT...NO PRECIPITATION IS EXPECTED BUT WINDS WILL BE
STRONG IN NORTHERN JOHNSON COUNTY FOR A FEW HOURS AS THE WIND
DIRECTION REACHES A FAVORABLE ORIENTATION FOR BUFFALO...A FEW
GUSTS OVER 50 MPH ARE NOT OUT OF THE QUESTION THIS EVENING.
THURSDAY WILL REMAIN DRY AND WINDS WILL TAPER OFF THROUGH THE
MORNING HOURS. TEMPERATURES WILL BE MILD...AT OR ABOVE NORMAL IN
MOST PLACES. ANOTHER LEE SIDE TROUGH DIGS IN LATE THURSDAY NIGHT
INTO FRIDAY MORNING BUT THE GRADIENT ALOFT EASES...SO A FEW LIGHT
BREEZES ARE EXPECTED AROUND BUFFALO...ROCK SPRINGS...AND IN THE
MOUNTAINS BUT OVERALL IT WILL BE A PRETTY PLEASANT DAY.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
UPPER RIDGE ALONG THE WEST COAST WILL RECENTER OVER THE INTERMOUNTAIN
WEST OVER THE WEEKEND THROUGH EARLY NEXT WEEK BEFORE RETROGRADING
BACK TO ITS CURRENT POSITION IN THE MID TO LATE WEEK. THE EASTWARD
SHIFT AND DEAMPLIFICATION OF THE TROUGH DOWNSTREAM ACROSS THE
CENTRAL AND EASTERN U.S. WILL KEEP THE POLAR FRONT AND STORM TRACK
WELL TO THE NORTH AND EAST OF OUR AREA...SO THIS WILL BE A PERIOD
OF DRY AND GENERALLY MILD WEATHER EXCEPT IN THE FAR WESTERN
VALLEYS WHERE STEEP INVERSIONS WILL BE THE RULE.
GFS AND ECMWF BOTH CONTINUE TO TREND FURTHER NORTH WITH A CLIPPER
TOPPING THE RIDGE OVER THE WEEKEND...SO THE IMPACTS WILL BE LIMITED
TO WIND...PICKING UP IN THE CODY FOOTHILLS SATURDAY NIGHT WITH NW
WINDS PICKING UP ACROSS THE BIGHORN RANGE AND NE JOHNSON COUNTY
SUNDAY NIGHT AND MONDAY AS THE SYSTEM DIVES SE INTO THE PLAINS.
BEYOND MONDAY...THERE IS STILL NOT A LOT OF CONFIDENCE IN ANY
DETERMINISTIC SOLUTION IN HANDLING PACIFIC ENERGY SPLITTING INTO THE
BACKSIDE OF THE RIDGE. THE TREND IS ONE OF PERSISTENCE...WITH UPPER
RIDGE RE-ESTABLISHING ALONG THE WEST COAST BY THURSDAY...AND STORM
TRACK REMAINING WELL TO THE NORTH AND EAST OF THE AREA. LATEST EC
ENSEMBLE MEAN SHOWS LITTLE CHANGE TO THIS LONGWAVE PATTERN THROUGH
THE 6-10 DAY PERIOD.
&&
.AVIATION.../12Z ISSUANCE/
THE MAIN AVIATION CONCERN WILL BE WINDY CONDITIONS...MAINLY FROM
KRKS TO KCPR...KDUB TO KRIW...AND THE CODY FOOTHILLS. THESE WINDY
CONDITIONS IN COMBINATION WITH SOME FRESH SNOW WILL RESULT IN AREAS
OF BLOWING SNOW. THE KCOD TERMINAL WILL LIKELY SEE SOME VISIBILITY
RESTRICTIONS AT TIMES TODAY...WITH MVFR AND EVEN BRIEF IFR VSBY
POSSIBLE. THERE COULD ALSO BE PATCHY FOG/LOW CLOUDS ACROSS THE FAR
WESTERN VALLEYS...AND ACROSS THE EASTERN HALF OF THE BIG HORN BASIN
THIS MORNING. OTHERWISE...EXPECT VFR CONDITIONS WITH UNLIMITED
CEILINGS.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
TURBULENCE FORECASTS.
&&
.FIRE WEATHER...
STRONG INVERSIONS RETURNING OVERNIGHT AS WARMER AIR AND RIDGING
MOVES IN FROM THE WEST...ATOP THE COLD AIR...AND SNOW...LEFTOVER
FROM THE EXITING COLD FRONT. WIND SPEEDS WILL CONTINUE TO INCREASE
IN WIND PRONE AREAS AS HIGH PRESSURE BUILDS INTO THE WEST AND LOW
PRESSURE DIGS TO OUR EAST. HIGHEST WINDS ARE EXPECTED IN THE
FOOTHILLS AND FROM ROCK SPRINGS TO CASPER TODAY AND TOMORROW. NO
ADDITIONAL ACCUMULATING PRECIPITATION IS EXPECTED THROUGH THE
WEEKEND.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Jan 14, 2:18 PM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MST TUE JAN 14 2014
WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
218 PM MST TUE JAN 14 2014
...WINTER WEATHER ADVISORY FOR BLOWING AND DRIFTING SNOW IN THE CODY
FOOTHILLS TONIGHT AND WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
TONIGHT...WINDS WILL INCREASE ACROSS THE CODY FOOTHILLS TONIGHT AND
CONTINUE THROUGH WEDNESDAY. EXPECT WIDESPREAD BLOWING AND DRIFTING
SNOW ALONG WITH DIFFICULT TRAVEL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AND THURSDAY...STRONG WEST WINDS WITH CONSIDERABLE BLOWING
AND DRIFTING SNOW WILL PERSIST ACROSS THE CODY FOOTHILLS ON
WEDNESDAY.
STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS AND
NORTHEAST JOHNSON COUNTY THROUGH THE DAY WEDNESDAY INTO WEDNESDAY
NIGHT. THESE STRONG NORTHWEST WINDS ARE LIKELY TO PERSIST ACROSS
NORTHEAST JOHNSON COUNTY AND IN THE BIGHORN MOUNTAINS THROUGH
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SHARPLY REDUCED VISIBILITY
TONIGHT IN THE CODY FOOTHILLS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jan 15, 2:00 AM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
200 AM MST WED JAN 15 2014
WYZ002-003-151900-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
200 AM MST WED JAN 15 2014
INCREASING NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS
OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND
TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL...ESPECIALLY FOR HIGH
PROFILE VEHICLES AND LIGHT TRAILERS TRAVELING ALONG HIGHWAY 120.
CHECK THE LATEST ROAD REPORTS AND WEBCAMS BEFORE VENTURING OUT.
19
High Wind, Cody Foothills
- When
- January 15, 3:15 AM MST to 1:31 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A weather station 8 miles south of Clark measured numerous wind gusts past 58 mph including a maximum of 83 mph. Some other strong wind gusts included 67 mph at the Cody Sheriff's office.
High Wind, Northeast Johnson County
- When
- January 15, 9:12 PM MST to January 16, 4:24 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Wind gusts of 72 mph and 60 mph were reported at the Buffalo airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 15 to 16, 201465 kt wind · 32 events
- High Wind in South Dakota, January 15 to 16, 201466 kt wind · 21 events
- High Wind in Wyoming, January 15, 201416 events
- Winter Weather in Michigan, January 15 to 18, 201411 events
- Winter Weather in North Carolina, January 15 to 16, 20145 events
- High Wind in Montana, January 15, 201459 kt wind · 5 events
- High Wind in Montana, January 15 to 16, 201459 kt wind · 4 events
- Blizzard in North Dakota, January 15 to 16, 20144 events
- Astronomical Low Tide in Louisiana, January 15, 20143 events
- Freezing Fog in Washington, January 15 to 22, 20142 events
- Astronomical Low Tide in Texas, January 15, 20141 event
- Flood in Maine, January 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487944, 487946.